Background: Systemic anticancer therapies can produce acute and chronic organ damage, but the eye is usually considered a protected site. Nonetheless, the oculo-visual system has a potentially high degree of sensitivity to toxic substances. Ocular toxicity induced by cancer chemotherapy includes a broad spectrum of disorders, reflecting the unique anatomic, physiologic, and biochemical features of this essential organ.
Methods: A review of the literature regarding the ocular toxicity of chemotherapeutic agents, hormonal agents, biologic agents, and high dose chemotherapy with allogeneic and autologous bone marrow transplantation was conducted.
Results: Ocular toxicity induced by anticancer chemotherapy is not uncommon. The development of more aggressive regimens as well as new agents and combination chemotherapies have resulted in a significant increase of reported cases of chemotherapy-induced ocular side effects. In most instances, the mechanisms of ocular toxicity continue to be poorly understood.
Conclusions: Ocular toxicities induced by chemotherapeutic agents are generally not preventable; therefore, clinicians must be aware of potential vision-threatening complications. Prompt consultation with an ophthalmologist can lead to early detection, proper diagnosis, and appropriate therapeutic measures. Dose reduction or discontinuation of incriminated drugs may help in reducing the severity and the duration of side effects.